I reported in a post “Serotonin Syndrome: Rare Event or Common Occurrence”, a case-report of an older adult in a skilled nursing facility where the addition of Lexapro to Oxycontin resulted in a highly probable adverse event of serotonin syndrome. We were able to verify the likelihood of this ADE by re-challenge with Lexapro. In light of this, and the fact that older adults are much more likely to experience an ADE, this topic is worthy of discussion as many older adults in rehab centers who come in after joint replacement are prescribed relatively high doses of opiates, especially Oxycontin (oxycodone), which is documented to interact with SSRIs, such as Lexapro (escitalopram), Paxil (paroxetine), Zoloft (sertraline), Celexa (citalopram), and others.
Serotonin syndrome usually consists of a triad of symptoms involving neuromuscular, autonomic and mental status changes. Symptoms can present as tremor, hallucinations, agitation, anxiety, delirium, shivering, myoclonus, profuse sweating, and diarrhea, to name a few, yet not all symptoms may be present in any given individual. Other drugs can interact to cause serotonin syndrome, such as dextromethorphan, fentanyl, tramadol, to name a few. It is critical to educate nursing staff that any change of condition that presents with any or all of the above symptoms can be suggestive of serotonin syndrome, which can be life-threatening and requires immediate attention.
There is a good review in Adverse Drug Reaction Bulletin of serotonin syndrome, authored by Ruben H.K. Thanacody, April 2007, No. 243. What sparked my attention to this drug-drug interaction was seeing serotonin syndrome listed in the most recently posted review of the Brazilian study on ADEs in older adults. It makes me wonder if this ADE occurs more frequently than we realize.
Update; March 10, 2013- In light of recent discussion regarding this subject, with a colleague saying “Serotonin syndrome is a rare occurrence”, I feel the need to editorialize. I am not one to stay with the norm, as I hear some people say, “Well, that’s the way they all do it”, because not all practitioners are doing what is right and safe. If every practitioner was, then we wouldn’t be causing so much harm from prescribing medications. My point with this is two-fold: 1) Serotonin syndrome is likely under-reported as evidenced by one study estimating that 85% of physicians were unaware of serotonin as a clinical diagnosis and 2) it does NOT have to be present in the most severe, life-threatening form, as evidenced by my case study in this blog.